Algebraic & Geometric Topology

Euler characteristics of generalized Haken manifolds

Michael W Davis and Allan L Edmonds

Full-text: Open access

Abstract

Haken n–manifolds have been defined and studied by B Foozwell and H Rubinstein in analogy with the classical Haken manifolds of dimension 3, based upon the theory of boundary patterns developed by K Johannson. The Euler characteristic of a Haken manifold is analyzed and shown to be equal to the sum of the Charney–Davis invariants of the duals of the boundary complexes of the n–cells at the end of a hierarchy. These dual complexes are shown to be flag complexes. It follows that the Charney–Davis conjecture is equivalent to the Euler characteristic sign conjecture for Haken manifolds. Since the Charney–Davis invariant of a flag simplicial 3–sphere is known to be nonnegative it follows that a closed Haken 4–manifold has nonnegative Euler characteristic. These results hold as well for generalized Haken manifolds whose hierarchies can end with compact contractible manifolds rather than cells.

Article information

Source
Algebr. Geom. Topol., Volume 14, Number 6 (2014), 3701-3716.

Dates
Received: 28 February 2014
Revised: 2 June 2014
Accepted: 9 June 2014
First available in Project Euclid: 19 December 2017

Permanent link to this document
https://projecteuclid.org/euclid.agt/1513716054

Digital Object Identifier
doi:10.2140/agt.2014.14.3701

Mathematical Reviews number (MathSciNet)
MR3302976

Zentralblatt MATH identifier
1314.57021

Subjects
Primary: 57N65: Algebraic topology of manifolds
Secondary: 05E45: Combinatorial aspects of simplicial complexes 57N80: Stratifications

Keywords
Charney–Davis conjecture Euler characteristic Haken manifold hierarchy orbifold flag triangulation generalized homology sphere boundary pattern aspherical manifold

Citation

Davis, Michael W; Edmonds, Allan L. Euler characteristics of generalized Haken manifolds. Algebr. Geom. Topol. 14 (2014), no. 6, 3701--3716. doi:10.2140/agt.2014.14.3701. https://projecteuclid.org/euclid.agt/1513716054


Export citation

References

  • B Bekka, P de la Harpe, A Valette, Kazhdan's property (T), New Mathematical Monographs 11, Cambridge Univ. Press (2008)
  • M R Bridson, A Haefliger, Metric spaces of non-positive curvature, Grundl. Math. Wissen. 319, Springer, Berlin (1999)
  • R Charney, M Davis, The Euler characteristic of a nonpositively curved, piecewise Euclidean manifold, Pacific J. Math. 171 (1995) 117–137
  • M M Cohen, Homeomorphisms between homotopy manifolds and their resolutions, Invent. Math. 10 (1970) 239–250
  • M W Davis, The geometry and topology of Coxeter groups, London Mathematical Society Monographs Series 32, Princeton Univ. Press (2008)
  • M W Davis, When are two Coxeter orbifolds diffeomorphic?, Michigan Math. J. 63 (2014) 401–421
  • M W Davis, B Okun, Vanishing theorems and conjectures for the $\ell\sp 2$–homology of right-angled Coxeter groups, Geom. Topol. 5 (2001) 7–74
  • A L Edmonds, The Euler characteristic of a Haken $4$–manifold
  • B Foozwell, The universal covering space of a Haken $n$–manifold
  • B Foozwell, Haken $n$–manifolds, PhD thesis, University of Melbourne (2007)
  • B Foozwell, H Rubinstein, Four-dimensional Haken cobordism theory
  • B Foozwell, H Rubinstein, Introduction to the theory of Haken $n$–manifolds, from: “Topology and geometry in dimension three”, (W Li, L Bartolini, J Johnson, F Luo, R Myers, J H Rubinstein, editors), Contemp. Math. 560, Amer. Math. Soc. (2011) 71–84
  • M H Freedman, F Quinn, Topology of $4$–manifolds, Princeton Mathematical Series 39, Princeton Univ. Press (1990)
  • R Frigerio, J-F Lafont, A Sisto, Rigidity of high-dimensional graph manifolds
  • K Johannson, Homotopy equivalences of $3$–manifolds with boundaries, Lecture Notes in Mathematics 761, Springer, Berlin (1979)
  • K Johannson, On the loop- and sphere theorem, from: “Low-dimensional topology”, (K Johannson, editor), Conf. Proc. Lecture Notes Geom. Topology 3, Int. Press, Cambridge, MA (1994) 47–54
  • M A Kervaire, Smooth homology spheres and their fundamental groups, Trans. Amer. Math. Soc. 144 (1969) 67–72
  • R Kirby (editor), Problems in low-dimensional topology, from: “Geometric topology”, (W H Kazez, editor), AMS/IP Stud. Adv. Math. 2, Amer. Math. Soc. (1997) 35–473
  • D Sullivan, Singularities in spaces, from: “Proceedings of Liverpool Singularities Symposium, II”, (C T C Wall, editor), Lecture Notes in Math. 209, Springer, Berlin (1971) 196–206